Does Amitriptyline cause bloating, swelling, increase in weight? And is there an alternative for someone who has epilepsy and reflux?

Hi, I recently increased Amitriptyline by 5mg and after 2 weeks found my feet were swelling worse and not going down after a nights rest with them raised. I have not been able to get back to my doctor about this but it has made me wonder whether my extra weight could also be down to this med? I am nearing 18 stone! At 5' 8" I could carry some of this but have had to increase the size of my wheelchair, shoes and clothes. I need some help coming up with an alternative med.

I also take Lyrica, Co-Dydramol, Tegretol for epilepsy and cannot use anti-inflamatories as I have reflux.

If you could give me some suggestions for my doctor to investigate I would appreciate it.

Thank you for your help!

Soft hugs

8 Replies

  • Hi Sarah-Jane I was on Amitriptyline yes I suffered bloating and increase in weight. My feet and legs were very swollen and I craved sweat things. I can't afford to put anymore weight on. Lots of hugs.x

  • Here is information on the treatment of Fibro:

    There are lots of medication options, plus Fibro is best controlled by a multidisciplinary approach.

    I find this site useful for checking potential side effects as it doesn't just list the common ones (NB, if the site asks, stay on the US site not the UK one):

    Oedema and weight gain are both possible side effects with Ami. Weight gain is also a possible side effect of Lyrica.

  • I'm so sorry to hear of the difficulties you're experiencing. I, too, was on amitriptyline and, yes, I put on TONS of weight, suffering bloating and constant hunger. Not fun as you know. I found the side-effects were just too awful and eventually came off them completely, just toughing it out. (Not any option for most, I know.) I wish I could offer some advice re an alternative for this but I can offer some hope for the reflux. I had this every day, all day and it was starting to destroy my peace of mind not to mention the pain I felt. However, having done months of research I came across a blog about a chap whose father suffered so badly from reflux it was killing him, literally. They experimented and came up with a simple treatment which is this: every night the father ate 2-3 apples, any size/any variety. I was determined to find an alternative treatment that wouldn't slaughter me with side-effects and THIS WORKED! I found that buying the small 'fun size' apples worked best for me simply from a volume point of view. Overnight I went from feeling utterly dreadful to no reflux or accompanying pain at all. I obviously can't guarantee that this will work for you but I suggest you give it a go because, if nothing else, you'll be upping your intake of fresh fruit and that can't be a bad thing. Good luck and massive healing thoughts coming your way. :-)

  • Hi

    Weight gain is a well-known side effect from amitriptyline, in fact if you read the leaflet in the box you will see a long list of possible side-effects. It can cause increased hunger, bloating and water retention. I didn't find it made me crave food more, I sweated terribly, really embarrassing on a hot day so I came off it and now use melatonin to help me sleep.

  • I like the above had all the symptoms and went from 12 stone to 18 stone's. I decided to stop taking them by chopping them in to quarters and then quarters again and this took 12 mths.

  • Hi there, I do not take this myself, as I have restless legs that started after coming off Amytriptlene, it did not suit me at all, but my husband takes it for pain at night, and has for the first time in his life developed a big tum!

    He is 59 and has always been a 30 waist (lucky man) and has gained a good 4 inches around his middle, he is doing nothing else different, so I do think it is the drug causing the weight gain.

    He does not have the other symptoms you mention as yet.


  • Hi Sarah-Jane. I came off amitriptyline in the end as I had bad reflux and found it wasn't helping any more. When I saw a pain consultant he put me on imipramine as an alternative that can be better tolerated and I have had no problems with it and I have now been on it longer than I was the amitryptiline. I take 30mg at night. Might be worth a try.

    Hope this helps. Caroline xx

  • Thanks everyone, I really appreciate your taking the time to answer me. Caroline, I think I may have a chat with my doctor.

You may also like...